Discussions that mention aromasin

Cancer: Breast board


Hello to all - I am new to this site which seems to be very helpful. I have been on Tamoxifen for 3 years and have now been prescribed Exemestane ( or its other name Aromasin), I have been reading up on it and now realise that it is a steroid type medication. I have put on some weight over the last three weeks ( since I have been taking it). Please let me know if anybody else has suffered weight gain on this drug. Love and good luck to all of you out there. We are in an unfortunate "club" but at least we can give support to each other...............Natalie T.:wave:
Natalie....Aromasin is not a steroid but, rater, is one of a fairly new class of drugs to prevent recurrence called aromatase inhibitors. And, as you probably read, AIs work by disallowing aromatase, an enzyme produced by the adrenal glands, from converting to estrogen. Since estrogen in post-menopausal women isn't produced in the ovaries, the AIs try to hit the production at its 'new' main source. Anyway, the jury is still out on the weight gain issue. Many medical people say that sudden loss of estrogen, whether from chemo drugs or oophrectomy (often done in premenopausal women who are at high risk of ovarian cancer or a recurrence of estrogen-positive breast cancer) that causes the weight gain, while others swear it's the drugs themselves. It may be a good sign that you didn't gain on tamoxifen, so aromasin might be a walk in the park.

In addition to weight gain, many women experience a variety of side effects from the AIs and some experience none. It is just freakin' unpredictable....or so it seems at this stage of the pharmaceutical development. I've been lucky in that I have a bit of this-and-that, but nothing severe and no weight gain. Of course, I work my butt off to prevent gaining weight by staying with a low-fat, low-sugar diet (mostly, but certainly not ALWAYS ;) ) and exercising pretty much on a daily basis (sweat-producing exercise, not walking my dog twice a day kind).

[ REMOVED ]
Hi Fitchick,Thanks a million for your information which seems to come from a professional point of view. It is very helpful. I am surprised that you don't think Aromasin is a steriod - but I hope that you are right. I am now into my second month of taking it and I have been watching my weight like a hawk!!! thankfully I am happy to say that I have lost about four pounds in the last couple of weeks due to my diet. Like you, I try to keep fit and the thought of weight gain is frightening. the other issue that worries me is "possible hair thining". So far nothing seems to be happening but I dread it if it does. However, on tamoxifen I seemed to be fine so hopefully I will get through the next couple of years in a reasonably happy state. Many thaks again...............Natalie.